Get Easy Health Digest™ in your inbox and don’t miss a thing when you subscribe today. Plus, get the free bonus report, Mother Nature’s Tips, Tricks and Remedies for Cholesterol, Blood Pressure & Blood Sugar as my way of saying welcome to the community!
I learned the hard way to always ask the pharmacist what is in any medicine my doctor prescribes before I take it.
I’m not talking about the drug itself and side effects it could have but the other ingredients they put in that could cause me problems.
That’s because like a growing number of people across the country, I’ve joined the ranks of those with a food allergy or sensitivity. And, as you probably know, some can be quite dangerous. I’m sure you’ve heard the horror stories of people with severe peanut allergies.
But you’d never expect to find anything like that in your medication, right? Think again…
Gluten, lactose, peanuts and more
In fact, a new study led by a team of investigators from Brigham and Women’s Hospital and Massachusetts Institute of Technology has found that the vast majority of the most frequently prescribed medications in the U.S. contain at least one ingredient that could cause an adverse reaction in people with allergies or sensitivities.
Although the manufacturers call them inactive ingredients, since they’re used to improve the taste, shelf-life, absorption and other characteristics of a pill, they can feel anything but inactive if you’re allergic.
I found this out first hand when an antibiotic I took contained gluten and I ended up with severe stomach cramps and tied to the toilet.
Surely this was a rare occurrence, right? Wrong…
The Brigham team analyzed 42,052 oral medications that contained more than 354,597 inactive ingredients. And, according to the research more than 90 percent of all oral medications they tested contained at least one ingredient that can cause allergic or gastrointestinal symptoms in sensitive individuals. These included ingredients like:
- Peanut oil
- Chemical dyes
Altogether, they found a total of 38 inactive ingredients that have been described in the literature to cause allergic symptoms after being taken orally. Of those, the worst offenders were lactose (found in 45 percent of medications and food dye (found in 33 percent).
And, they noted that while only 0.08 percent of medications contained peanut oil, for certain drugs — like progesterone — there are few alternatives that don’t have the “inactive ingredient” that could cause a severe allergic reaction.
“While we call these ingredients ‘inactive,’ in many cases, they are not. While the doses may be low, we don’t know what the threshold is for individuals to react in the majority of instances,” said C. Giovanni Traverso, MB, BChir., Ph.D., a gastroenterologist in the Division of Gastroenterology at the Brigham and in the Department of Mechanical Engineering at MIT.
Protecting yourself from the medications you take
So, if you have any sensitivities or allergies, the first step to preventing a reaction from the medications you take is to ask your pharmacist what’s in them and explain your concerns. Some drugs can also be compounded, possibly leaving out anything you’re potentially sensitive to that’s not necessary.
For those who have gluten sensitivities, proteolytic enzymes help break down gluten before it enters your digestive tract, calm inflammation that can cause stomach cramps and protect you from diarrhea, bloating, gas and constipation.
No matter what, being aware of the risks that come with the inactive ingredients found in the vast majority of medications can keep you a step ahead when your doctor prescribes a new drug.
Editor’s note: Did you know that when you take your body from acid to alkaline you can boost your energy, lose weight, soothe digestion, avoid illness and achieve wellness? Click here to discover The Alkaline Secret to Ultimate Vitality and revive your life today!
- Inactive ingredients in pills and capsules may cause allergic, adverse reactions — Brigham and Women’s Hospital